USP report shows drug mixups on the rise, jeopardizing patient safety

March 10, 2008

U.S. Pharmacopeia comes up with a new list of soundalike, lookalike drugs for pharmacists to watch out for.

More than 1,400 commonly used drugs are involved in errors linked to drug names that look or sound alike, according to the 8th annual national MEDMARX Data Report released recently by the U.S. Pharmacopeia. Based on the 1,470 drugs involved in medication errors, USP compiled a list of 3,170 pairs of names that look or sound alike-a figure that is nearly double the 1,750 pairs identified in USP's 2004 report.

According to Diane Cousins, R.Ph., USP's VP of healthcare quality and information and co-author of the MEDMARX report, "The nation will now be able to access the most comprehensive list of similar names that is based on actual reports of errors, and, for the first time, a list that further delineates the errors' effect on patient outcomes."

USP researchers attributed the rise in drug name mix-ups to a variety of factors, including an increase in the number of medicines approved by the Food & Drug Administration and the gradual aging of the nation's population.

"The communication of these medications can be marred by a bad cell phone connection or by faxes of poor quality," Cousins noted. "[Mix-ups] can also happen because of similar packaging. Drugs can have the same dosage and be contained in the same type of bottle. There are becoming fewer ways to distinguish drugs from one another."

This is particularly true of medications that sound alike. The report provides an example of just how difficult it is to distinguish between drugs that sound alike: an order for 500 mg of Ferro-Sequel (an over-the-counter iron replacement) was transcribed as "Serrosequel 500 mg" and the order was read as the antipsychotic Seroquel (quetiapine, AstraZeneca).

Another mix-up cited in the report involved the similar-sounding drugs Anexsia and Arixtra (fondaparinux sodium, GlaxoSmithKline). A doctor's order to discontinue Anexsia (a pain medication) was mistakenly read by a pharmacist as an order to discontinue Arixtra (an anticoagulant). The report blames the mistake on the poor quality of the faxed order. The mistake was not caught right away, and the patient missed several doses of his anticoagulant, the report stated.

The authors of the MEDMARX report said some of the mix-ups can be easily remedied, as long as prescribers, pharmacists, and consumers work together.

THE AUTHOR is a writer based in New Jersey.